Mar-Apr '04 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | PsorChat | PsorChat Review | 2001 Ed Dewke

Three Months After Soriatane
from John D.

Backstory: 

Hi Ed:  I have been off Soriatane since November 2003 and I am still feeling the effects of the drug [3 months at writing].  Every single one of my fingernails has fallen out and been replaced by a much thinner version.  They are prone to crack, split and catch on everything, making simple tasks frustrating.  Tying my shoes and opening bottles of pills are a challenge sometimes.  My derm says my nails will grow back but it will take some time.  He also said that I got every side effect going.  That made me feel special.

I am currently taking UVB light treatments together with coal tar and Dovobet on spots.  A little slower but a lot safer.  I hope to be clear or close to it by the time the nice weather hits.  I said in my previous email I would take Soriatane again.  I would not.  In hindsight it nearly killed me and that is not worth the risk.  I will clear up slowly without any further oral stuff.

I enjoy your site and will get back to you in a couple months.  Cheers, -John  D.

*****

Ed’s Response:  Thanks for keeping us informed, John.  Obviously, my investment in your story is keen.  As I write this I’m waiting for a call back from my derm during which I’m planning to say, “Let’s start on the Soriatane as soon as possible.”  Do I have some fears?  You bet.

I’m going to try it because I feel I have to.  As I sit here I feel more and more like a zombie.  What is happening to my skin, my scalp, my nails:  How else can it be described other than as a sort of death?  It feels like my skin is decomposing.

I know what will make it better.  325 mgs a day of Cyclosporine would have all this turned around in about 8 weeks.  But discovering, in January, that I had the immune system of someone in the final stages of AIDS, shrouded any future thought of cyclosporine (or methotrexate, or any of the biologics) under a canopy of dread and distance.  At least until (and if) those T-cell counts climb back near to normal.

But they say my immune system is indifferent to Soriatane. 

(In my nightmare version of all this, a farcical dermatologist — elderly, scabrous,  wearing filthy scrubs — hovers over me [I’m strapped to a gurney] and grins his lines in a screeching falsetto through rotting teeth:  “Don’t be silly, Dewke,” he screeches.  “Of what concern should losing your fingernails and your hair be, or dried out hands and feet and lips, or a bit of tenderness here or there?  With an immune system like yours the flu will probably kill you before any of those things can happen!  Ha ha ha ha....”)   

My derm has told me that other patients on Soriatane have responded well.  Yes, they have had those “initial symptoms,” but in time they subsided and only the “beneficent results” remained. That rosy picture does not match most of the sketches found at FlakeHQ.  Nonetheless, I must try.  I must go there and see for myself.  Check out these nails...

... how much will it matter if I lose them?  We’ll see.  –Ed

P.S. – Photo snapped as I was composing this reply.

This Month's Mail | Archives

www.flakehq.com